Serotonin syndrome is a potentially serious drug reaction. In the early stages of this reaction, people may experience mild serotonin syndrome, which causes symptoms such as tremors, dizziness, and headache.

Serotonin syndrome, or serotonin toxicity, happens when a person takes medications that increase serotonin to a dangerously high level. For example, it can happen if a person takes multiple antidepressants at the same time or takes too high a dose.

Initially, symptoms may not be severe. However, they can become severe if serotonin levels continue rising. Early diagnosis and treatment are essential to prevent this. In most cases, the symptoms go away when a person stops taking the drug causing the syndrome.

This article explores mild serotonin syndrome, including its symptoms, causes, and treatment.

Silhouette of a woman in a dark room with red lights behind her.Share on Pinterest
Taylor Swartz/Stocksy

Serotonin syndrome can cause a range of symptoms, from mild to severe. A 2015 case report of 12 individuals with mild serotonin syndrome reports that they experienced:

In some cases, symptoms of mild serotonin syndrome can be subtle, and people can overlook or misinterpret them.

For example, if a person seems restless or agitated, a doctor may interpret this as a sign they need more serotonin-increasing medications rather than less. This risk of misdiagnosis means that anyone with mild serotonin syndrome can potentially develop severe serotonin syndrome.

Without the right diagnosis and treatment, a person may go on to develop the following:

In severe cases, a person may lose consciousness and fall into a coma.

If a person suspects they have mild serotonin syndrome, it is best to speak with a doctor as soon as possible. Although symptoms are often mild to moderate, serotonin syndrome can quickly worsen. Therefore, it is important to have medical care.

Medical professionals advise that people do not change the dosage of any medication without speaking with a doctor first. Stopping some medications suddenly can be dangerous, depending on the drug. A doctor can advise on how best to go about this based on a person’s unique circumstances.

In cases of overdose

If a person has taken an overdose of any drug, call Poison Control at 1-800-222-1222 or use its online tool immediately.

Do not try to treat the overdose at home.

Call 911 or the number of the nearest emergency department if a person experiences severe symptoms, including:

It is best to tell emergency responders about the medications a person is taking.

Serotonin syndrome results from a person having too much serotonin in the body. The condition often occurs when a person or doctor unknowingly combines multiple drugs that increase serotonin levels.

Serotonin is a neurotransmitter that regulates mood and many other bodily functions. Many medications can increase it, and in high enough doses, any of them could result in serotonin syndrome.

Examples of prescription medications that could contribute to the syndrome include:

Some over-the-counter medicines and supplements also carry a risk of serotonin syndrome, including:

Additionally, certain illegal drugs can increase serotonin release, including:

  • ecstasy or MDMA
  • cocaine
  • amphetamines

This is not a comprehensive list. Doctors advise that people who take a medication that affects serotonin always check whether any other drugs or supplements they wish to take are safe for them first.

Serotonin syndrome will not resolve on its own if a person is still taking the drug that is causing it. In fact, it may get worse. For this reason, it is important not to hesitate to contact a doctor if a person experiences symptoms.

Most cases of serotonin syndrome resolve when the person stops taking the medication that triggered the reaction.

Doctors have no specific tests to diagnose serotonin syndrome. Instead, they will take a medical history and review the person’s symptoms. They will also ask about all medications and supplements the person is taking.

For an accurate diagnosis, it is important to tell a doctor about any substances a person has taken, even if they seem unrelated.

Because there is no test for serotonin syndrome, misdiagnosis is possible. The symptoms of serotonin syndrome can resemble other conditions, such as:

To rule other conditions out, a doctor may order tests, including:

When doctors diagnose mild serotonin syndrome, they usually stop or reduce the dose of medications that are causing it. This is often enough to fully resolve symptoms.

They may also provide supportive care, such as IV fluids, electrolytes, blood pressure medications, and oxygen therapy to normalize vital signs.

A person who is seriously ill may need intensive care. In severe cases, doctors may administer medications such as chlorpromazine or cyproheptadine to reduce serotonin levels in the body.

Serotonin syndrome symptoms generally improve within 24 hours of receiving treatment. In severe cases, a person may require supportive care in a hospital for several days.

Serotonin syndrome is a potentially serious condition that can occur when people take medications that boost serotonin levels. Most cases are mild and improve when a person stops taking the medication.

Mild serotonin syndrome may cause subtle symptoms, such as mild tremors, restlessness, or headaches. Signs of severe serotonin syndrome include rigid muscles, seizures, fever, and nausea or vomiting.

Many drugs can contribute to serotonin syndrome, including antidepressants, triptans, some herbs, and certain illegal drugs. Medical professionals advise anyone concerned they may have mild serotonin syndrome to contact a doctor as soon as possible.